Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 11, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2011, 6:47 PM MST for Maricopa County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2011, 6:47 PM MST (01:47 UTC)
- Expired
- Jul 9, 2011, 7:22 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 3173 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
750 WUUS55 KPSR 100147 SVRPSR AZC013-100230- /O.NEW.KPSR.SV.W.0011.110710T0147Z-110710T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 647 PM MST SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 730 PM MST * AT 643 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIG HORN ON INTERSTATE 8 WEST OF EXIT 140...OR ABOUT 16 MILES EAST OF GILA BEND. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FREEMAN LAT...LON 3295 11221 3278 11221 3277 11245 3292 11256 TIME...MOT...LOC 0146Z 259DEG 13KT 3287 11242 $$ MEYERS
1 follow-up statement
997 WWUS55 KPSR 100222 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 722 PM MST SAT JUL 9 2011 AZC013-100229- /O.CAN.KPSR.SV.W.0011.000000T0000Z-110710T0230Z/ MARICOPA AZ- 722 PM MST SAT JUL 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARICOPA COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE ISSUANCE OF THE WARNING FOR THE AREA OF BIG HORN ALONG INTERSTATE 8...HAS WEAKENED. STRONG GUSTY WINDS...UP TO 45 MPH AND PERIODS OF BRIEF HEAVY RAINFALL ARE STILL POSSIBLE OVER THE NEXT HOUR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3295 11221 3278 11221 3277 11245 3292 11256 TIME...MOT...LOC 0219Z 259DEG 13KT 3289 11228 $$ MEYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:40 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 9, 2:40 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 240 PM MST SAT JUL 9 2011 .UPDATE...UPDATED FIRE WX DISCUSSION. && .SYNOPSIS... THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE GREATER PHOENIX AREA THROUGH MONDAY. THIS MAY CAUSE BLOWING DUST IN THE SOUTH-CENTRAL ARIZONA DESERTS...MAINLY SOUTHEAST OF PHOENIX IN THE LATE AFTERNOON AND EVENING HOURS. A DRIER SOUTHWEST FLOW ALOFT SETTING UP NEXT WEEK WILL LIMIT THUNDERSTORMS TO THE HIGHER TERRAIN EAST OF PHOENIX BY TUESDAY. && .DISCUSSION... STORMS BEGINNING TO FORM OVER NORTHERN AND EASTERN ARIZONA AS OF 1PM. ONE LONE STORM SOUTH OF PHOENIX AT THE MOMENT...CONVECTIVE INITIATION IS IN GOOD AGREEMENT WITH 12Z MODELS AS WELL AS 18Z NAM. FOR THE REMAINDER OF THE AFTERNOON AND EVENING HOURS...I STILL THINK THAT STORMS WILL FOCUS MAINLY ACROSS THE HIGHER TERRAIN. MODEL /NAM AND GFS BUFR/ SOUNDINGS CONTINUE TO SHOW LITTLE INSTABILITY IN THE BOUNDARY LAYER ACROSS THE DESERT FLOORS AND THE PRIMARY IMPACTS ACROSS THE PHOENIX METRO AREA WOULD BE GUSTY WINDS AND AREAS OF BLOWING DUST. SREF MLCAPES BARELY APPROACH 500 J/KG ACROSS THE DESERTS THIS EVENING...HARD TO IMAGINE MUCH CONVECTION WITH SUCH LIMITED INSTABILITY. I INTRODUCED A MENTION OF BLOWING DUST THIS EVENING AROUND CASA GRANDE AND MARICOPA BUT KEPT POPS IN THE 10-20 PERCENT RANGE. HIGHER POPS AROUND 30-40 PERCENT SEEM REASONABLE AROUND GLOBE WHERE STORMS HAVE ALREADY PRODUCED MEASURABLE RAINFALL. GIVEN THE 700-300MB FLOW OUT OF THE SOUTH-SOUTHEAST...I DO NOT ENVISION ANY STORMS PROPAGATING OFF THE RIM INTO THE FORECAST AREA. MUCH OF THE SAME FOR TOMORROW AS WELL...AS ANOTHER WEAK TROUGH MOVES THROUGH THE REGION TOMORROW AFTERNOON. BL MOISTURE WILL BE MORE ELEVATED WITH MIXING RATIOS APPROACHING 10-12 G/KG. LIKEWISE...MLCAPES ARE MORE IMPRESSIVE BUT STILL ONLY AROUND 750 J/KG ACROSS THE DESERTS WITH HIGHER VALUES ACROSS THE MOUNTAINS. HIGHER POPS SEEM JUSTIFIED TOMORROW THAN TODAY BUT STILL ONLY IN THE SLIGHT CHANCE CATEGORY /20 PERCENT/ ACROSS THE DESERTS. BY MONDAY THE FLOW WILL TAKE ON A MORE SOUTHWESTERLY FLOW ALOFT AS HIGH PRESSURE MOVES EASTWARD AND AS UPPER LEVEL LOW PRESSURE BEGINS TO MAKE ITS WAY DOWN THE WEST COAST. SOME MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION BUT SIGNIFICANT DRYING WILL TAKE PLACE WEST OF THE COLORADO RIVER. AS A MATTER OF FACT IT MAY BE DIFFICULT TO GET ANY CONVECTIVE CLOUD OVER ACROSS SOUTHEAST CALIFORNIA EARLY NEXT WEEK WHEREAS STORMS CONTINUE TO FIRE OFF TO THE EAST. POPS WERE REFINED SLIGHTLY TO BETTER DELINEATE THE GRADIENT BETWEEN THE STABLE AIRMASS OVER SOUTHERN CALIFORNIA AND THE MORE TYPICAL MONSOONAL AIRMASS OVER EASTERN ARIZONA. THE DRY AIR AND SOUTHWESTERLY FLOW ALOFT SHOULD MOVE ACROSS THE ENTIRE FORECAST AREA ON TUESDAY AND /AT LEAST TEMPORARILY/ BREAK UP THE TYPICAL MONSOONAL PATTERN FOR MID JULY. THE INHERITED FORECAST OF BELOW NORMAL POPS FOR TUESDAY THROUGH FRIDAY LOOKS VERY REASONABLE BASED ON LATEST GFS AND EUROPEAN MODELS AND NO CHANGES WERE MADE. 12Z GUIDANCE INDICATES A RETURN TO A MORE TYPICAL PATTERN BY NEXT WEEKEND AT THE EARLIEST. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS... THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL MAINLY BE CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX. HOWEVER...ENOUGH MOISTURE EXISTS FOR AN ISOLATED SHORT-LIVED THUNDERSTORM IN THE LOWER DESERTS. MEANWHILE...ACTIVITY ACROSS SE AZ IS NOT EXPECTED TO BE PARTICULARLY STRONG TODAY...SO THE THREAT OF AN OUTFLOW BOUNDARY OR BLOWING DUST REACHING KPHX IS QUITE LOW. LOOKING AHEAD...SLIGHT INCREASE IN CONVECTION EXPECTED SUNDAY. SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS... NO AVIATION WX CONCERNS. WINDS WILL GENERALLY RETAIN A SOUTHERLY COMPONENT AND REMAIN BELOW 15 KT THROUGH SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY-SATURDAY...A PACIFIC LOW PRESSURE SYSTEM WILL WORK ITS WAY EASTWARD ACROSS THE INTERMOUNTAIN WEST AND NORTHERN ROCKIES...RESULTING IN NEAR OR BELOW AVERAGE TEMPERATURES THROUGH FRI. SOUTHWESTERLY FLOW AHEAD OF THIS LOW WILL BRING DRIER AIR TO THE REGION ALONG WITH DECREASED RAIN CHANCES. A WARMING AND MOISTENING TREND IS EXPECTED AGAIN NEXT WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE SOUTHERN PLAINS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...LEINS AVIATION...HIRSCH FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 9, 5:03 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 503 AM MST SAT JUL 9 2011 AZZ021>023-026>028-101215- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 503 AM MST SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY. A DRYING TREND FROM THE WEST WILL COMMENCE STARTING TUESDAY AND BY WEDNESDAY THE THREAT FOR THUNDERSTORMS IS EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX. PRIMARY WEATHER HAZARDS INCLUDE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL NOT BE NEEDED. AZZ024-101215- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 503 AM MST SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS ARE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CONTINUED CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EVERY DAY THROUGH TUESDAY. AFTER THAT A DRYING TREND FROM THE WEST WILL COMMENCE AND THE THREAT FOR THUNDERSTORMS WILL DECREASE TO JUST A SLIGHT CHANCE...MAINLY ACROSS THE AREAS EAST OF GLOBE. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL NOT BE NEEDED. AZZ020-025-CAZ030>033-101215- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 503 AM MST SAT JUL 9 2011 /503 AM PDT SAT JUL 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WITH THE BEST THREAT LOCATED OVER HIGHER TERRAIN OF JOSHUA TREE NATIONAL PARK. THE PRIMARY WEATHER THREATS ARE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST AND SAND...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO WEATHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL NOT BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 9, 12:57 PM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1257 PM MST SAT JUL 9 2011 AZZ024-092100- GILA AZ- 1257 PM MST SAT JUL 9 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA UNTIL 200 PM MST AT 1251 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR GLOBE...MOVING NORTH AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. SPOTTER REPORTS INDICATE A HALF INCH OF RAIN HAS ALREADY OCCURRED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLAYPOOL... GLOBE... MIAMI... IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES. LAT...LON 3350 11086 3352 11062 3330 11066 3330 11084 TIME...MOT...LOC 1957Z 194DEG 5KT 3339 11074 LEINS
Special weather statement, Jul 9, 6:33 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 633 PM MST SAT JUL 9 2011 AZZ027-100215- MARICOPA AZ- 633 PM MST SAT JUL 9 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 715 PM MST AT 625 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES WEST OF BIG HORN...MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE...BIG HORN...AND OTHER LOCATIONS ALONG INTERSTATE 8 BETWEEN FREEMAN AND GILA BEND. LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. LAT...LON 3299 11250 3293 11228 3280 11239 3291 11263 TIME...MOT...LOC 0132Z 239DEG 9KT 3288 11247 MEYERS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 9, 8:09 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 111 min |
| Jul 9, 8:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Jul 10, 2:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 53 min |
| Jul 10, 3:01 PM MST | Special Weather Statement | PSR | Maricopa | 59 min |
| Jul 10, 3:54 PM MST | Dust Storm Warning | PSR | 66 min | |
| Jul 10, 4:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.